MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG POLARCUP HEAD/LINER INSERTER; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

SMITH & NEPHEW ORTHOPAEDICS AG POLARCUP HEAD/LINER INSERTER; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 75017089
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/19/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
It was reported that during a thr the procedure the polarcup head/liner inserter (75017089 ) did not function properly.The device use in treatment was partially returned for investigation.Only the linear guide and the cache of the polarcup head-liner inserter were returned.The reported functional issue could therefore not be confirmed.However, a visual inspection observed the notch on the cache to be fractured and with heavy deformations indicating improper use of the device.A review of the complaint history revealed no additional complaint for the batch in question.A review of the batch record revealed no deviations from the standard manufacturing process that could have contributed to the reported issue.The relationship between the reported event and the device was confirmed.There is no indication that the reported device failed to meet manufacturing specifications upon release for distribution.Normal wear and tear through repeated impaction as well as miss-use of the device are known to contribute to the reported event.Additionally, repeated steam sterilization processes could contribute to an embrittlement.According to document "processing (cleaning, disinfection and sterilization) of instruments from smith & nephew orthopaedics ag", all devices must be inspected and controlled for proper functioning after cleaning/disinfection.Based on the conducted investigation the root cause is attributed to a component failure without any design or manufacturing related issues.The need for corrective action is not indicated.Nevertheless, smith + nephew will continue to monitor the device for similar issues.The returned device will be discarded.
 
Event or Problem Description
It was reported that during a thr the procedure thepolarcup head/liner inserter did not function properly.The device was discovered to be fractured.No harm to patient or staff.No supplemental patient information is currently available.No substantial procedural delay because a functioning, smith & nephew back up was available and used to complete the procedure.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.

Brand Name
POLARCUP HEAD/LINER INSERTER
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
MDR Report Key11971339
Report Number9613369-2021-00278
Device Sequence Number19120950
Product Code LXH
UDI-Device Identifier07611996103151
UDI-Public07611996103151
Combination Product (Y/N)N
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 06/09/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number75017089
Device Catalogue Number75017089
Device Lot NumberC62498
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/28/2021
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/03/2021
Initial Report FDA Received Date06/09/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1